Picture this scene. You walk into an acute cubicle. “What’s going on here?”
“This 19 year old has come in with a severe allergic reaction. I am giving some adrenaline.”
The nurse plunges the full syringe into the IV.
“Prey tell,” you ask, “How much adrenaline have you just given?” Before you get an answer, the patient becomes grey and this is what happens on the monitor. “Oh, 100 micrograms.”
Let’s go to resus.
What would be a 19 year old’s maximum heart rate? 220-19= 201
Why does he go into VT?
This is primarily related to a potassium shift. A rapid inward rush of potassium depolarises the membrane quickly. This leads to the arrhythmia.
What to do?
Remember that adrenaline has a relatively short half life (in arrests we need to give it every 2-3 minutes), so all should come back to normal unless the patient has an ischaemic episode. In a young person, this is exactly what happened. All normalised quickly and the patient was well.
You did keep him overnight for observation and did consult with cardiology.
Phew!! So be careful about those adrenaline doses. Give 10-30 micrograms at the most in aliquots and see what the patient does. Don’t give 100 micrograms at once.
I always give it myself. Then I know what is being given.